Womens Health

Abnormal Menstrual Bleeding (not on hormonal contraceptives)

Frederick R. Jelovsek MD


Extra bleeding after starting low carbohydrate diet

I just recently started a low carbohydrate diet. On the second day of the diet, my period was scheduled and it lasted for 5 days. On the 6th day, I started spotting and this lead to a lite period with no cramping. I feel fine. It's like my period just started over again. I have 3 kids and always have a normal period. 6 years ago, I had a tubal. I take In less than 20 grams of carbs per day (Dr. Atkins diet). I FEEL GREAT. Is this diet affecting my period? If not, what could it be?

The menstrual period change is probably just coincidental with the new diet. The only thing that comes to mind is whether or not the low carb diet resulted in more beef or chicken than you normally have. They treat a lot of the meats (animals) with estrogens and while usually they end up being only trace amounts, sometimes I wonder. Another possible explanation (again this is pure guess and not scientific) is if in the diet change you had a sudden increase in any vegetables (soy, alfalfa etc.,) that might have phytoestrogens, then those estrogen level changes might have contributed. As I understand, you ended up being on the diet about 6 days before the unusual bleeding took place.

If any of the above are true (it's mostly speculation) you should not have this as a recurrent problem once you have been on the diet for awhile. It is usually the change in hormone levels (rapidly up or down) that induces some extra bleeding.


Almost continuous bleeding this cycle

I have always had normal periods until recently. My last period started and lasted 9 days. I stopped for 6 days and then started again. I bled continuously for about tw weeks at which time I had no bleeding for about 24 hours and then started again. The bleeding is and has been bright red. Some days are heavier than others (but never so little I'd call it spotting). I have continuous low back pain that I seldom had before this started. I feel bloated. I called my GYN doc and was told to wait it out as long as I can stand it.

I had a tubal ligation 2 years ago. I have elevated B/P and take medicine daily. I am allergic to Provera®/DepoProvera®/Curretab®--I broke out in hives, swelled (face,hands, feet) and had a headache for weeks after taking these meds. I also have migraines associated with my period. I have only had one migraine during all of this bleeding but it lasted for 3 days. Normally, I take my Imitrex® injection 1X and my headache is gone within 30 minutes. Help-- what could be the problem? I don't know how much longer I can stand this!

Once you have abnormal bleeding like this, it often takes about 2-3 cycles to get back on track assuming this won't be a continuous problem. Usually the cause in the short run is an anovulatory problem but if it persists more than than 3 months, other causes need to be looked for.

Normally doctors can shorten the abnormal bleeding by use of progestins to stabilize the endometrium, then induce a withdrawal bleed. In your case, you are allergic or react to the commonly used medicines. The only choices are to wait it out, as your doctor advised or possibly use oral contraceptives (OCPs) that have different progestins. If you also react to OCPs, then just waitng it out is the best option. If it goes on a third month, sometimes adding just an estrogen (low, postmenopausal doses) may help to stabilitze the endometrium. If you can take OCPs, about a 10 day course may help. Talk with your doctor again about it.


Bleeding for 18 months - dysfunctional and submucosal fibroids

I have had extensive problem with bleeding. My regular meds are Lasix® and potassium for Meniere's Disease, with Effexor® for depression. I started bleeding abnormally about 18 months ago. I have always had heavy periods. I waited 9 months to see a doctor because I thought it would clear up, but about a year ago, my primary care doc gave me a Depo-Provera® shot to stop the bleeding. It doubled it instead. He then referred me to an Ob/Gyn which could not help me until the Depo-Provera® wore off. He did perform a D&C about eight months ago. This only stopped the bleeding for 4 days. Then I took estrogen starting a week or two after the D&C. This did nothing. Then I took Premarin®, 10mg once daily, for three months. This did nothing.

About 4 months ago, they found two fibroids and they were removed by hysteroscopy. This worked for one week. I started again. I had a kidney stone episode and removal a month after. As of last month, I am taking Premarin® again, 10mg twice a day, for 10 days. This has seemed to stop the bleeding but not the cramps, blotting, and discomfort. The doctor told me this should regulate everything. I need a second opinion. Is this treatment going to do the trick? Or should I seek a different treatment?

It's extremely difficult to say. Right now you are being treated for a dysfunctional bleeding and the estrogen is used to stabilize the endometrium. If low estrogens and anovulation is the only cause of the bleeding now, you should do much better now although it won't be perfect. Apparently you were treated for a mechanical cause of the bleeding (fibroids) and if there are no more mechanical causes (fibroids or polyps) the bleeding from that should remain under check.


You have some medical problems going on that can always affect uterine bleeding, especially ovulation. Be sure that you've had blood studies to check out the thyroid gland (TSH) and the hypothalamus (prolactin) which can be abnormal due to the medicines you are on. You should have your platelet count checked and if you have any history of easy bruisability or bleeding from the gums or after cuts, you may need a bleeding time study.

If the bleeding does not improve now under medical therapy, you may need to have a saline sonohysterography (ultrasound) test done to make sure all the submucous fibroids are removed and not continuing to cause the bleeding. If that shows normal, you may want to talk about having a hysterectomy if the continued aggravation is more than you wish to put up with.


Midcycle pink, watery bleeding with cramps

I am on day 21 of my cycle and am 6 days past ovulation. On day 17 I started cramping and had a patch of medium flow, red bleeding that faded into a light spotting then stopped. Over the next two days I had some very light spotting and cramping. Yesterday the cramping had gotten worse and included lower back pain, and I had some heavy, red bleeding that lasted about 5 hours. Now, since last night, I have been having a rather heavy (by that I mean a steady flow), pink, watery bleeding accompanied by uncomfortable cramps. It feels like I am constantly urinating, and the cramps had gotten so bad that I had broken down twice and took some Advil®. I have never had this type of bleeding before. Do you know what causes it? Will it affect conceiving?

This sounds like bleeding related to implantation. I can't tell you why it's happened. There are probably clots in the uterus that you haven't expelled and the cramps are the result of the uterus trying to expel them. The watery, bloody discharge is the serum that comes out of the clots which is thin enough to get through the cervix. This problem will likely prevent conception this month but should not be a permanent problem.

If you start getting any other symptoms or this bleeding doesn't subside over the next several days before your menses you may need to be seen for a pregnancy test and exam to make sure something else isn't going on.


Pre and postmenstrual light spotting

I am 26 and for the past 4 months or so my period has been changing. At first it was just a few days at the beginning or at the end of my period with a light flow. Now light spotting lasts for about 1 week before I get a normal flow and then about 4 days of a light flow. This light flow is not enough to show up on any pads. I only notice it when I urinate because it shows up on the toilet paper. It seems my the time frame between periods is still about 28 days or a little over. Could this be a hormone imbalance? Could vitamins help? What about anemia? I have been told anemia could cause problems with your periods and I am always cold. Also, is it likely this could be related to a more serious medical condition?

Bleeding causes anemia but anemia usually doesn't cause prolonged spotting unless you have some sort of a blood coagulationg problem, easy bruiseability etc. Vitamin K sometimes helps this type of bleeding but not the other vitamins that I am aware of.

Thyroid disease, especially low thyroid could very well cause this and I would sugggest you have that checked out. Also have you doctor check a complete blood count for anemia and platlets. The doctor may also want to check for liver disease like hepatitis.

Are you taking any medications or over-the-counter supplements or meds?

No I am not taking any medications or anything over the counter. If this was a liver disease I would have side effects, right?

Usually fatigue and sometimes jaundice, sometimes not much at all with hepatitis C.

Do you mean hepatitis related to AIDS?

No. hepatitis B or C.



Copyright Woman's Diagnostic Cyber 1997-2000
Last modified

Login to comment

Post a comment